Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 147, NWS Honolulu, HI

October 20, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 20, 2006, 3:50 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2006, 3:50 PM HST (01:50 UTC)
Expired
Oct 20, 2006, 6:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 210154
FFWHFO
HIC009-210445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
350 PM HST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 645 PM HST

* AT 344 PM HST...RADAR SHOWED HEAVY RAIN OVER NORTHEAST MOLOKAI 
  NEAR HALAWA VALLEY.  THE AREA OF HEAVY RAIN IS MOVING EAST SLOWLY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HALAWA VALLEY COUNTY PARK...PUKOO AND HIGHWAY 450.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2104 15695 2104 15668 2122 15668 2121 15696

$$
KODAMA
1 follow-up statement
000
WGHW70 PHFO 210319
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
514 PM HST FRI OCT 20 2006

HIC009-210445-
MOLOKAI IN MAUI COUNTY-
514 PM HST FRI OCT 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI
IN MAUI COUNTY UNTIL 645 PM HST...

A USGS STREAM GAGE IN HALAWA VALLEY RECORDED A RISE OF OVER 5 FEET 
IN A 15 MINUTE PERIOD SHORTLY AFTER 200 PM HST.  RAINFALL HAS 
DIMINISHED OVER THE PAST HOUR BUT STREAM LEVELS REMAIN 
HIGH.

EXCESSIVE RUNOFF FROM THIS STORM HAS CAUSED FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING FOR 
MAUI COUNTY.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2104 15695 2104 15668 2122 15668 2121 15696

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 10:20 AM HST, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 20, 10:20 AM HST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1020 AM HST FRI OCT 20 2006

.SYNOPSIS...
UNSETTLED WEATHER IS EXPECTED TO CONTINUE OVER THE STATE THROUGH
MOST OF THE WEEKEND...AS A LOW PRESSURE TROUGH REMAINS IN THE AREA.
TRADE WINDS ARE STILL EXPECTED TO RETURN BY THE EARLY PART OF
NEXT WEEK.

&&

.DISCUSSION...
SHOWERS DID NOT PAN OUT QUITE THE WAY ANTICIPATED FOR THE SMALLER
ISLANDS LATE THIS MORNING. HAVE UPDATED THE PACKAGE TO REFLECT
CURRENT CONDITIONS WITH LESSER PRECIPITATION AND CLOUDINESS. THERE
ARE STILL ISOLATED THUNDERSTORMS IN THE COASTAL WATERS...MAINLY BIG
ISLAND VICINITY. AIR MASS OVER THE STATE REMAINS PRETTY
UNSTABLE...AS AN UPPER LEVEL LOW PRESSURE TROUGH OVER KAUAI
CONTINUES TO PUSH SOUTHEASTWARD. THERE IS ALSO A SURFACE TROUGH
LINGERING NEAR MAUI COUNTY...PROVIDING CONVERGING WINDS OVER THE
EASTERN PORTION OF THE ISLAND CHAIN. AS THE DAY PROGRESSES... EXPECT
DAYTIME HEATING TO FUEL MORE CONVECTION...SPECIALLY OVER THE ISLANDS.

QUICK CHECK AT THE LATEST AVAILABLE FORECAST CHARTS INDICATE THIS
UPPER LEVEL TROUGH IS NOW EXPECTED TO PUSH THROUGH THE ISLANDS BY
LATE SATURDAY...WITH AN UPPER LEVEL LOW DEVELOPING NORTH OF KAUAI.
THIS UPPER LEVEL LOW IS THEN EXPECTED TO SWIFTLY MOVES WEST SUNDAY
AND MONDAY.  EXPECT UNSETTLED WEATHER TO PREVAIL OVER THE ISLANDS...
SPECIALLY EASTERN ONES...THROUGH SATURDAY. THEN LINGERING
INSTABILITIES MAY CONTINUE OVER THE WESTERN ISLANDS THROUGH EARLY
SUNDAY DUE TO THE CLOSE PROXIMITY OF THE UPPER LEVEL LOW. THE
INFLUENCE OF THE LOW ON OUR WEATHER SHOULD DIMINISH LATER ON
SUNDAY...AS THE LOW MOVES AWAY.

LATEST FORECAST CHARTS STILL INDICATE THE RETURN OF TRADE WINDS BY
EARLY NEXT WEEK. CONFIDENCE IS GAINING ON THIS SCENARIO SINCE THE
LONG RANGE MODEL HAS BEEN CONSISTENT IN PAST FEW RUNS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR S FACING SHORES OF ALL ISLANDS UNTIL 4 PM
SATURDAY.

FLASH FLOOD WATCH ALL ISLANDS UNTIL SUNDAY MORNING.
&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 6:40 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.